Augmentin (amoxicillin-clavulanic acid) hepatotoxicity is common, anywhere from 1 in 1000 prescriptions to 1 in 78,000 prescriptions. Despite its frequent use in pediatrics, there is limited data on augmentin hepatotoxicity in this population. A recent study adds some information (JPGN 2012; 55: 663-67).
As part of a prospective observational study involving 8 Spanish hospitals from 2008 to 2011, 11 patients, ages 1 to 11 years, with augmentin hepatotoxicity were identified. Drug-induced hepatotoxicity was suspected in the presence of augmentin therapy if ALT was >2 time ULN, conjugated bilirubin was >2 times ULN, or if other liver biochemistries (AST/GGT or bilirubin) were >2 times ULN. Causality criteria relied on the Council for International Organizations of Medical Sciences (CIOMS) scale.
According to CIOMS scale, 3 cases were highly probable for augmentin hepatotoxicity, 3 cases were probable, and 5 cases were possible. In this study, the patient’s details and labs are given in Table 1. Most cases were mild. The most common symptom was vomiting. Only one had a bilirubin >1 mg/dL. Two had very high ALT values (one 52 times normal). Viral serology (measured at least 2 determinations) and autoimmune titers were negative in all patients.
Resolution of the hepatotoxicity occurred over a 4 to 16 week period. No cases required a biopsy. The authors note that many more cases of milder disease likely go undetected.
Related blog entry:
- -Curr Drug Saf 2010; 5: 212-22. Antibiotic-induced liver toxicity –clinical features/causality.
- -JPGN 2008; 47: 395-405. Drug-related hepatotoxicity/liver failure
- -J Pediatr 2000; 136: 121. Augmentin & cholestasis. 1.7 cases per 10,000 prescriptions.